Related Experiment Video
Updated: May 30, 2026

Rapid High-throughput Species Identification of Botanical Material Using Direct Analysis in Real Time High Resolution Mass Spectrometry
Published on: October 2, 2016
Fatality involving the ingestion of phenazepam and poppy seed tea
Kristen Bailey1, Lauren Richards-Waugh, David Clay
1Office of the Chief Medical Examiner, Charleston, West Virginia, USA.
Abstract:
Phenazepam is a benzodiazepine derivative that has been in clinical use in Russia since 1978 and is not available by prescription in the United States; however, it is attainable through various internet websites, sold either as tablets or as a reference grade crystalline powder. Presented here is the case of a 42-year old Caucasian male who died as the result of combined phenazepam, morphine, codeine, and thebaine intoxication. A vial of white powder labeled "Phenazepam, Purity 99%, CAS No. 51753-57-2, Research Sample", a short straw, and several poppy seed pods were found on the scene. Investigation revealed that the decedent had a history of ordering medications over the internet and that he had consumed poppy seed tea prior to his death. Phenazepam, morphine, codeine, and thebaine were present in the blood at 386, 116, 85, and 72 ng/mL, respectively.
Related Concept Videos
Pharmaceutical Poisoning: Potential Scenarios
Pharmaceutical Poisoning: Treatment Strategies
Drug Toxicity: Dose-Dependent Reactions
Prevention of Further Absorption of Poison
Sedatives and Hypnotics Drugs: Barbiturates
CNS Depressants: Barbiturates and Benzodiazepines
